Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2018, 4:02 PM CDT for Marshall County, Stark County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 4:02 PM CDT (21:02 UTC)
- Expired
- May 13, 2018, 4:43 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, IL, Stark County, IL
The radar
The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:39 PM CDT | HAIL 1 | 1 Ssw Wenona, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
498
WUUS53 KILX 132102
SVRILX
ILC123-175-132200-
/O.NEW.KILX.SV.W.0018.180513T2102Z-180513T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
402 PM CDT SUN MAY 13 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Marshall County in central Illinois...
Eastern Stark County in north central Illinois...
* Until 500 PM CDT
* At 402 PM CDT, a severe thunderstorm was located over Camp Grove,
or 13 miles west of Lacon, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lacon, Henry, Wyoming, Toluca, Wenona, Bradford, Sparland, Varna,
Castleton, Camp Grove, Hopewell, La Rose, Marshall County Airport,
Lake Wildwood and Marshall-Putnam County Fairgrounds.
This includes Interstate 39 between mile markers 30 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
4110 8905 4094 8905 4097 8945 4098 8978
4118 8978 4118 8964
TIME...MOT...LOC 2102Z 271DEG 20KT 4107 8966
HAIL...1.00IN
WIND...<50MPH
$$
Shimon3 follow-up statements
082
WWUS53 KILX 132115
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
415 PM CDT SUN MAY 13 2018
ILC175-132124-
/O.CAN.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Stark-
415 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4115 8933 4112 8933 4110 8935 4110 8905
4094 8905 4097 8945 4098 8962 4108 8962
4111 8956
TIME...MOT...LOC 2114Z 271DEG 28KT 4104 8954
$$
ILC123-132200-
/O.CON.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
415 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR MARSHALL COUNTY...
At 414 PM CDT, a severe thunderstorm was located near Sparland, or 7
miles west of Lacon, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lacon, Henry, Toluca, Wenona, Sparland, Varna, Hopewell, La Rose,
Lake Wildwood, Marshall-Putnam County Fairgrounds and Marshall County
Airport.
This includes Interstate 39 between mile markers 30 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 4115 8933 4112 8933 4110 8935 4110 8905
4094 8905 4097 8945 4098 8962 4108 8962
4111 8956
TIME...MOT...LOC 2114Z 271DEG 28KT 4104 8954
HAIL...1.00IN
WIND...<50MPH
$$
Shimon008
WWUS53 KILX 132131
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
431 PM CDT SUN MAY 13 2018
ILC123-132200-
/O.CON.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
431 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MARSHALL COUNTY...
At 431 PM CDT, a severe thunderstorm was located over Varna, or 10
miles east of Lacon, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lacon, Toluca, Wenona, Varna, La Rose, Lake Wildwood and Marshall
County Airport.
This includes Interstate 39 between mile markers 30 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 4106 8939 4110 8924 4110 8905 4094 8905
4097 8945
TIME...MOT...LOC 2131Z 273DEG 38KT 4104 8920
HAIL...1.00IN
WIND...<50MPH
$$
Shimon221
WWUS53 KILX 132143
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
443 PM CDT SUN MAY 13 2018
ILC123-132152-
/O.CAN.KILX.SV.W.0018.000000T0000Z-180513T2200Z/
Marshall-
443 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4106 8939 4110 8924 4110 8905 4094 8905
4097 8945
TIME...MOT...LOC 2141Z 271DEG 20KT 4104 8911
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 23 minutes earlier.
Area forecast discussion, May 13, 3:39 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 339 PM CDT Sun May 13 2018 .SHORT TERM...(This evening through Monday) ISSUED AT 315 PM CDT Sun May 13 2018 Frontal boundary draped across Central IL fairly easy to discern on sat imagery roughly at the edge of the cu field. Winds somewhat light and variable in the pressure gradient lull, further complicated by the outflow from nearby thunderstorms through the last 12 hours. The convection that developed over IA this afternoon is moving north of the boundary with better lapse rates in the cool air, but would have access to more surface based CAPE if it makes it through to the south side of the boundary without being suppressed. Either way, cu field could end up developing into a shower or thunderstorm briefly this evening, so pops are confined to the central and northern portions of the CWA for that threat. Overnight lows not dropping very far into the upper 60s/lower 70s with plenty of clouds increasing through the overnight hours to keep warm air trapped at the surface. A second round of severe weather possible with convection once again lighting up to the north in the mid level thermal trough as a wave ripples through. Same convection becomes a little more organized in short range models, diving southeastward, clipping the northeast. Majority of the convection looks to impact the northern tier of IL, but cannot rule out storms affected areas along and north of Interstate 74. A warm and muggy start to Monday will only get warmer as daytime highs approach the upper 80s and lower 90s in the southeast. Heat indexes near 90 are spread throughout central Illinois and southeastern Illinois. Another round of storms moves through the region in the afternoon...bringing back pops to the forecast for tomorrow evening. && .LONG TERM...(Monday night through Sunday) ISSUED AT 315 PM CDT Sun May 13 2018 Forecast remains very much the same. The front remains in the region, occasionally drifting into Central IL...and steering any waves from the persistent low over the SW CONUS. For Central IL, that means several periods of low pops, south of the axis of greatest QPF. ILX remains on the warm side of the front throughout the long range forecast, with highs above seasonal normals. With the southwesterly flow south of the front, moisture feeding into the region along with the warmer temps will push the Heat Index into the upper 80s/lower 90s in the afternoon through day 6. Although both the GFS and the ECMWF are both ejecting a weak wave midweek, the models have been inconsistent with its strength and its impact on the long wave pattern. Currently, the wave opens up the pattern considerably, broadening the swrn trough into the Plains and shifting the quasi zonal flow into the Midwest to more southwesterly at least briefly. Pops continue to dominate although the overall trend in the models is too widespread. MOS is impacted by climatology as well as that overdone rain. Next week looks hot with periods of showers and thunderstorms... overall a very summer like pattern for mid May. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 215 PM CDT Sun May 13 2018 VFR throughout the forecast with a slight chance at another round of patchy MVFR tonight, but confidence a little low until a better idea of how much the region will mix out today. Warm front draped across the region getting a little bit of influence from the cold pool and northerly winds are kicking in even in the region with the 80s early this afternoon. Not expected to remain, winds southerly later this evening, veering to more westerly. Major concern for two rounds of thunder shaping up in the high res models, one this afternoon with the cu field and the convection to the north creating some scattered unorganized activity in northern terminals. The second round comes from a stronger wave rippling through the zonal flow aloft to the north and northwest. The convection organizes and drops SE through NErn IL after midnight, potentially hitting BMI and CMI before moving out of the state. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...HJS
Hazardous weather outlook, May 13, 12:03 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1203 PM CDT Sun May 13 2018 ILZ027>031-037-038-141715- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated thunderstorm will be possible today. No severe weather is anticipated. A complex of thunderstorms is forecast to develop across Iowa and northwest Illinois and track east and southeast tonight. A few of those storms may affect areas north of Interstate 74. The thunderstorms later tonight north of Interstate 74 will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms will be possible again on Monday, especially during the late afternoon and early evening hours. A few of the thunderstorms in the afternoon and evening will be capable of producing strong wind gusts and hail. There will daily chances for thunderstorms from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in areas north of Interstate 74 late tonight into the early morning hours of Monday. ILZ036-040>057-061-141715- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Shelby-Vermilion- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight chance for a thunderstorm this afternoon. Scattered thunderstorms are possible tonight, especially north towards the Interstate 74 corridor. A few of the storms towards Interstate 74 may be capable of producing gusty winds and hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms will be possible Monday afternoon and evening. A few of the storms will be capable of producing strong gusty winds and hail. There will be a daily chance for thunderstorms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-141715- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... There will be a daily chance for thunderstorms starting late Monday and continuing through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Shimon
In the hours before
Local storm report, May 13, 3:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL RIO 41.11N 90.40W
05/13/2018 M1.00 INCH KNOX IL TRAINED SPOTTER
RELAYED BY WFO DVN
&&
25Local storm report, May 13, 3:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 3 ESE RIO 41.09N 90.35W
05/13/2018 M1.25 INCH KNOX IL TRAINED SPOTTER
&&
25Special weather statement, May 13, 3:41 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
341 PM CDT SUN MAY 13 2018
ILZ027>030-132145-
Marshall-Peoria-Knox-Stark-
341 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...STARK...
NORTHERN KNOX AND NORTHERN PEORIA COUNTIES UNTIL 445 PM CDT...
At 341 PM CDT, trained weather spotters reported a strong
thunderstorm over Oneida, or 11 miles northeast of Galesburg, moving
east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Galesburg, Lacon, Chillicothe, Henry, Princeville, Wyoming, Toulon,
Osceola, Wataga, Bradford, Oneida, Williamsfield, Altona, Sparland,
Elmira, Victoria, West Jersey, La Fayette, Rio and Castleton.
This includes Interstate 74 between mile markers 34 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4115 8964 4115 8936 4093 8934 4092 9044
4115 9044 4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 2041Z 268DEG 35KT 4104 9019
ShimonThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:59 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 31 min |
| May 13, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 62 min |
| May 13, 3:41 PM CDT | Special Weather Statement | ILX | Knox, Stark | 64 min |
| May 13, 4:21 PM CDT | Special Weather Statement | ILX | Woodford | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.